A change of treatment is one of the options for dealing with potential side effects, but it’s important never to stop taking treatment without consulting a doctor first.
What sort of side effects can HIV treatment cause?
Common side effects include:
- nausea or vomiting
An HIV doctor can select a combination of drugs with the specific intent to avoid or minimise the risk of certain side effects.
Does everyone experience side effects from HIV treatment?
It’s not inevitable to experience side effects. Plus:
- Most of the side effects caused by the anti-HIV drugs used today are mild.
- Many side effects lessen or go away with time.
- The risk of most side effects is low.
- It’s usually possible to do something about side effects, including changing treatment.
Anti-HIV drugs can sometimes cause longer-term side effects. For example, some cause increases to cholesterol and other blood fats, or disturbances in the functioning of the liver or kidneys.
Lipodystrophy (body fat changes, such as losing some fat from the face, legs, arms or buttocks, or gaining fat elsewhere) is a side effect of some of the older anti-HIV drugs. These drugs are now avoided as much as possible for long-term use.
Monitoring for these and other side effects is a part of routine HIV care in the UK.
Is it possible to be allergic to HIV treatment?
In rare cases, people can develop a serious allergic reaction to a drug. The anti-HIV drugs with the greatest risk of hypersensitivity or allergy are:
- abacavir (Ziagen, which is also in the combination pills Kivexa and Trizivir)
- nevirapine (Viramune).
Doctors can carry out a blood test on people who are thinking of taking abacavir to find out whether they have a particular gene. This is what puts people at risk of a severe reaction to the drug and people who have this gene cannot take abacavir.
In rare cases, other drugs can also cause allergic reactions. These are:
- atazanavir (Reyataz)
- etravirine (Intelence)
- efavirenz (Sustiva, also in Atripla)
- darunavir (Prezista)
- fosamprenavir (Telzir)
- maraviroc (Celsentri)
- raltegravir (Isentress).
If you think you might be having an allergic reaction to HIV treatment:
Contact your HIV clinic immediately, or go to the Accident and Emergency (A&E) department of your local hospital, if you develop any symptoms that your doctor has told you to look out for when first prescribing your treatment.
Dealing with side effects when they occur
It’s important never to stop taking medication, skip doses or reduce the intake of pills without first speaking to a doctor, as this creates the risk of developing resistance to several drugs. Your viral load could also be affected and transmission risk increased.
How side effects are treated
In most cases, side effects are worst in the first few weeks after treatment starts and gradually lessen until they disappear. They can often be controlled with other medications (for example, paracetamol for headache or Imodium for diarrhoea).
One of the widely used anti-HIV drugs is efavirenz (also called Sustiva and part of the combination pill Atripla). It makes some people feel drowsy or dizzy, unfocused and experiencing mood swings (including sadness or depression) or problems with sleeping.
These side effects are most likely to occur when treatment with the drug is first started.
Some people find that they can reduce the problem by taking their medication two hours before going to bed – this is what the manufacturers of efavirenz recommend. Others prefer to take it in the morning to avoid sleep disturbance, which can include bad dreams.
It’s good to know that a lot of emotional and mental health support is available, either through your clinic, your GP or through local HIV organisations. Use our service finder or contact THT Direct on 0808 802 1221 for details.